Alert archive / New York / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 20, 2019, 1:12 PM EDT for Addison County, Vermont; Essex County, Franklin County, New York. It was in force for 3 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2019, 1:12 PM EDT (17:12 UTC)
- Expired
- Jun 20, 2019, 4:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Essex County, NY, Franklin County, NY, Addison County, VT
The radar
The Burlington radar (KCXX), 98 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 1:44 PM EDT | FLASH FLOOD | Ticonderoga, NY | ST. CLAIRE STREET IN TICONDEROGA IS FLOODED AND IMPASSABLE. CELLARS ARE BEGINNING TO FLOOD WITH EMERGENCY RESPONDERS WORKING TO PUMP OUT WATER. MULTIPLE OBSERVATIONS SITES SHOW 2-3 INCHES OF RAIN FELL IN THE PAST 2-3 HOURS. IN ADDITION, SEVERAL CULVERTS BETWEE |
| Jun 20, 1:44 PM EDT | FLASH FLOOD | Ticonderoga, NY | ST. CLAIRE STREET IN TICONDEROGA IS FLOODED AND IMPASSABLE. CELLARS ARE BEGINNING TO FLOOD WITH EMERGENCY RESPONDERS WORKING TO PUMP OUT WATER. MULTIPLE OBSERVATIONS SITES SHOW 2-3 INCHES OF RAIN FELL IN THE PAST 2-3 HOURS. IN ADDITION, SEVERAL CULVERTS BETWEE |
| Jun 20, 3:32 PM EDT | FLASH FLOOD | Crown Point, NY | MULTIPLE ROADS CLOSED IN CROWN POINT WITH A SINKHOLE ALSO REPORTED ON LAKE ROAD. |
| Jun 20, 3:33 PM EDT | FLASH FLOOD | Schroon Falls, NY | MULTIPLE ROADS CLOSED IN THE SCHROON FALLS AREA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
164
WGUS51 KBTV 201712
FFWBTV
NYC031-033-VTC001-202015-
/O.NEW.KBTV.FF.W.0002.190620T1712Z-190620T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
112 PM EDT Thu Jun 20 2019
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
Southern Franklin County in northern New York...
Southern Essex County in northern New York...
Southwestern Addison County in central Vermont...
* Until 415 PM EDT.
* At 110 PM EDT, Doppler radar and automated rain gauges indicated
heavy rain falling across the warned area. Up to two inches of rain
have already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Moriah, Crown Point, Minerva, Newcomb, Schroon Lake, Port Henry,
Addison, Shoreham, Mount Marcy, D A R State Park, Crown Point
Center, Bridport, Orwell, Panton, North Hudson, Owls Head Bay,
Olmstedville, Black Point, Plumies Point and Gilligans Bay.
Additional rainfall amounts of one to two inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4378 7405 4380 7405 4381 7408 4381 7412
4383 7415 4382 7419 4381 7421 4392 7434
4397 7426 4412 7428 4412 7327 4377 7332
4381 7338 4375 7406
$$
Clay3 follow-up statements
665
WGUS71 KBTV 201747
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
147 PM EDT Thu Jun 20 2019
NYC031-033-VTC001-202015-
/O.CON.KBTV.FF.W.0002.000000T0000Z-190620T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-Essex NY-Addison VT-
147 PM EDT Thu Jun 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
FRANKLIN...SOUTHERN ESSEX AND SOUTHWESTERN ADDISON COUNTIES...
At 146 PM EDT, local law enforcement reported heavy rain and
flooding in Ticonderoga. Up to three inches of rain have already
fallen. Flash flooding is ongoing or expected to begin shortly.
Some locations that will experience flooding include...
Moriah, Crown Point, Minerva, Newcomb, Schroon Lake, Port Henry,
Addison, Shoreham, Mount Marcy, D A R State Park, Crown Point Center,
Bridport, Orwell, Panton, North Hudson, Owls Head Bay, Olmstedville,
Black Point, Plumies Point and Gilligans Bay.
Additional rainfall amounts of one to two inches are possible are
possible in the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4378 7405 4380 7405 4381 7408 4381 7412
4383 7415 4382 7419 4381 7421 4392 7434
4397 7426 4412 7428 4412 7327 4377 7332
4381 7338 4375 7406
$$
Clay182
WGUS71 KBTV 201938
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
338 PM EDT Thu Jun 20 2019
NYC031-033-VTC001-202015-
/O.CON.KBTV.FF.W.0002.000000T0000Z-190620T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-Essex NY-Addison VT-
338 PM EDT Thu Jun 20 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
FRANKLIN...SOUTHERN ESSEX AND SOUTHWESTERN ADDISON COUNTIES...
At 338 PM EDT, local law enforcement reported heavy rain and
flooding continuing. Up to three inches of rain have already fallen.
Flash flooding is ongoing or expected to begin shortly.
Some locations that will experience flooding include...
Moriah, Crown Point, Minerva, Newcomb, Schroon Lake, Port Henry,
Addison, Shoreham, Mount Marcy, D A R State Park, Crown Point Center,
Bridport, Orwell, Panton, North Hudson, Owls Head Bay, Olmstedville,
Black Point, Plumies Point and Gilligans Bay.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 4378 7405 4380 7405 4381 7408 4381 7412
4383 7415 4382 7419 4381 7421 4392 7434
4397 7426 4412 7428 4412 7327 4377 7332
4381 7338 4375 7406
$$
Clay910
WGUS71 KBTV 202011
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
411 PM EDT Thu Jun 20 2019
NYC031-033-VTC001-202020-
/O.EXP.KBTV.FF.W.0002.000000T0000Z-190620T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Franklin NY-Essex NY-Addison VT-
411 PM EDT Thu Jun 20 2019
...THE FLASH FLOOD WARNING FOR FRANKLIN...SOUTHERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES WILL EXPIRE AT 415 PM EDT...
The heavy rain is beginning to taper off. Flooding will continue as
flood waters slowly recede. A flood warning has been issued in place
of the flash flood warning. Please continue to heed any remaining
road closures. Turn around don't drown!
LAT...LON 4378 7405 4380 7405 4381 7408 4381 7412
4383 7415 4382 7419 4381 7421 4392 7434
4397 7426 4412 7428 4412 7327 4377 7332
4381 7338 4375 7406
$$
ClayWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 12:07 PM EDT, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 20, 12:07 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Burlington VT
1207 PM EDT Thu Jun 20 2019
.SYNOPSIS...
The threat for moderate to heavy rainfall will exist this
afternoon and tonight over a good part of the North Country.
Localized flooding is possible. Cooler and drier weather is
expected for Friday and Saturday. A warming trend begins on
Sunday and continues into early next week. Dry weather will
continue on Sunday...then the chances for showers and some
thunderstorms will increase early next week.
&&
.NEAR TERM /THROUGH FRIDAY/...
As of 1156 AM EDT Thursday...Based on latest hires guidance and
heavy rain already falling upstream decided to issue a Flash
Flood Watch for the North Country for this afternoon and
evening. The combination of 0.5-1" of rainfall that has already
fallen along with the potential for another 1-3" in widespread
shower will embedded thunderstorms could cause localized flash
flooding. One hour FFG is on the order of 1-1.5 inches and 3
hour flash flood guidance is between 1.8 to 2 inches. So we
could depending on where the heaviest rainfall occurs we could
see rainfall totals exceed what the ground is capable of
absorbing.
Guidance is continuing to strong the strong band of showers
currently over southern Vermont will eventually start to pivot
and track northeast across the rest of the North County. Current
precip totals are between 0.25 to 1 inch already in the North
Country and upstream rainfall totals have exceeded 1.5 to 2
inches under the strongest convection. This should lead to
sharp rises on small streams and areas of poor drainage while
main stem rivers will rise but should stay just below flood
stage.
Previous Discussion... Potential for moderate to heavy rainfall
exists this afternoon and tonight across much of the North
Country...generally from the northern Adirondacks eastward
across the Champlain Valley and remainder of Vermont.
However...overall impacts may be limited to minor flooding of
smaller rivers and streams, ponding of water on roadways, and
minor field flooding. The bottom line is most of the area should
receive one to two inches of rain with amounts closer to three
quarters of an inch out across the Saint Lawrence Valley. This
covers the today through Friday morning period with the best
potential for the heavier rain coming this afternoon and
tonight. There has been a bit of a northward shift of where
heavy rainfall might occur. Main upper trough will remain west
of the area today but a lead shortwave trough coming out of the
Ohio Valley will work its way up across our area today. This
will help to generate a low pressure system over the southern
Adirondacks with a frontal boundary extending northeast across
Essex County New York...Addison County Vermont...and up into
Essex County Vermont. This boundary will become the focus for
more concentrated precipitation this afternoon and evening...
especially as higher precipitable water values spread northward
today. We should see values around 1.75 inches which will help
enhance the potential for heavier precipitation. Composite
analysis also suggests that if any instability were to develop
it will be down across portions of Rutland and Windsor
counties... and especially points south. Have thus included the
mention of thunder in these areas for this afternoon and
evening. With all the cloud cover and deeper moisture moving
into the region high temperatures today will generally be in the
upper 60s to lower 70s.
Lead shortwave moves out of the area tonight and with upper
trough axis progressing across the region later tonight...we
should begin to see a well defined back edge to the
precipitation develop later tonight across the Saint Lawrence
Valley. This back edge will progress quickly eastward Friday
morning and most of the precipitation will be east of the area
by midday on Friday as north to northwest flow aloft becomes
established. There could be some lingering showers in the
mountains Friday afternoon with highs generally in the upper 60s
to mid 70s.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 445 AM EDT Thursday...We are in the deep cyclonic N to NW
flow behind the upper low in the Canadian maritimes Friday
night with cold air advection through the column. It appears
there may be a weak short wave in the flow as well. This
combined with a little low level moisture and upslope flow is
enough to keep a slight chance of a mainly mountain shower or
sprinkle going into the overnight hours. Expect low temps to be
in the mid 40s to mid 50s under partly cloud skies.
Saturday looks to be a partly sunny day across the North Country
with some isolated showers possible mainly across northeast VT. One
last short wave with a cold pocket moves through the region and when
combine with daytime heating will generate some weak instability and
resulting chance of showers. 850 temps get up to about 9-10C so high
temps will range through the 70s. Expecting a bit of a NW breeze of
15 to 25 mph as well.
Saturday night should be quite similar to Friday night with clear
skies and light northwest flow and low temps in the mid 40s to
mid 50s.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 445 AM EDT Thursday...The NW flow aloft continues on
Sunday with the upper level ridge still to the west but with
rising heights and dry column it should be a nice day across the
North Country. Temps should warm into the upper 70s to low 80s
as 850 temps rise to 11-12C and push temps to around 80. It
looks like the ridge aloft will move remain off to our west for
much of Monday into Monday night. The ridge finally breaks down
with an approaching trof on Tuesday. This is a bit slower than
previous forecasts so it may be warmer and drier for Monday. If
we stay sunny current forecast of lower 80s could turn into mid
80s but we'll see. Models start diverging on the solutions for
Tue-Thu with the approach of another upper trof with the EC/CMC
more or less on the same page with a deeper slower closed system
and the GFS less amplified and a bit faster. For now keeping
chances of showers and slight chance of thunder through the
period until we get closer. It appears that we'll continue to
see seasonal temperatures with highs in the mid 70s to mid 80s
and lows in the mid 50s to mid 60s.
&&
.AVIATION /16Z THURSDAY THROUGH MONDAY/...
Through 12Z Friday...Ceilings and visibilities will be lowering
as the morning wears on. Conditions begin as VFR or MVFR with
respect to ceilings...but lower into the 500-1500 foot range
through 06z before slowly improving. Visibilities will be
VFR...then lower into the 3 to 5 mile range after 16z as rain
becomes widespread over the area. Visibilities will improve
after 06z and eventually return to VFR. Winds will generally be
under 10 knots through the period...with a noticeable wind shift
to the northwest after 06z.
Outlook...
Friday: Mainly VFR, with local MVFR possible. Slight chance SHRA.
Friday Night: VFR. Slight chance SHRA.
Saturday: VFR. Slight chance SHRA.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. NO SIG WX.
Sunday Night: VFR. NO SIG WX.
Monday: VFR. Chance SHRA.
&&
.HYDROLOGY...
As of 1206 PM EDT Thursday...A Flash Flood Watch is in Effect
through 11 PM this evening. Still looking at a general
widespread one to three inch rain event. Axis of highest amounts
was initially over southern Vermont...but as low pressure and
surface boundary set up across portions of the northern
Adirondacks in New York and extended into Vermont from Addison
County northeast up into Essex County Vermont. Heavier rain may
be concentrated across this area this afternoon and evening
before boundary shifts east. Southern areas will have the best
potential to see some thunderstorms and this could enhance
rainfall totals across this area as well. Overall mainstem
rivers are not expected to reach flood stage...but the East
Branch of the Ausable and Otter Creek might be two to watch.
Otherwise impacts related to the one to two inch rainfall
include sharp rises on smaller rivers and streams which could
lead to localized flash flooding...minor field flooding...and
ponding of water on roadways.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Flash Flood Watch until 11 PM EDT this evening for VTZ001>012-
016>019.
NY...Flash Flood Watch until 11 PM EDT this evening for NYZ026>031-
034-035-087.
&&
SYNOPSIS...Evenson
NEAR TERM...Deal/Evenson
SHORT TERM...Sisson
LONG TERM...Sisson
AVIATION...Evenson
HYDROLOGY...WFO BTVHazardous weather outlook, Jun 20, 4:52 AM EDT, 8 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 452 AM EDT Thu Jun 20 2019 NYZ028>031-034-035-VTZ001>012-016>019-210900- Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 452 AM EDT Thu Jun 20 2019 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. Expect a general one to two inches of rain across the area today through Friday morning. This afternoon through tonight will be the most optimal time for heavier rainfall. The threat of thunderstorms will also exist this afternoon and evening across southern Vermont...which could enhance the potential for locally heavy rainfall. While larger rivers across the North Country are not expected to flood...sharp rises on smaller rivers and streams are expected and this could lead to localized flooding. Ponding of water on roadways and minor field flooding will also be possible from the northern Adirondacks eastward across the Champlain Valley and remainder of Vermont. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ026-027-087-210900- Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- 452 AM EDT Thu Jun 20 2019 This Hazardous Weather Outlook is for northern New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. Rainfall amounts today through tonight will generally be a half to three quarters of an inch of rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 11:44 AM EDT | Flash Flood Watch | BTV | Addison, Caledonia, Chittenden, Essex, Franklin, Grand Isle and 5 more | 9 hr |
| Jun 20, 1:37 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Rutland, Windsor | 43 min |
| Jun 20, 1:54 PM EDT | Severe Thunderstorm Warning | BTV | Orange, Rutland, Windsor | 66 min |
| Jun 20, 1:57 PM EDT | Flash Flood Warning | BTV | Addison, Chittenden, Rutland | 3 hr |
| Jun 20, 2:37 PM EDT | Flash Flood Warning | BTV | Rutland, Windsor | 6 hr |
| Jun 20, 2:45 PM EDT | Flash Flood Warning | BTV | Addison, Caledonia, Chittenden, Lamoille, Orange, Washington | 3 hr |
| Jun 20, 4:10 PM EDT | Areal Flood Warning | BTV | Addison | 2 hr |
| Jun 20, 4:16 PM EDT | Areal Flood Warning | BTV | Addison, Washington | 5 hr |
| Jun 20, 4:29 PM EDT | Areal Flood Warning | BTV | Caledonia, Essex, Lamoille, Orleans, Washington | 3 hr |
| Jun 20, 4:52 PM EDT | Areal Flood Warning | BTV | Addison, Chittenden, Rutland | 3 hr |
| Jun 20, 5:27 PM EDT | Areal Flood Warning | BTV | Caledonia, Essex, Orleans | 6 hr |
Nearby
Flash Flood Warnings in New York, 2019Flash Flood Warnings in Vermont, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.